MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW POLYAXIAL REDUCTION PEDICLE SCREWDRIVER 2.0 CANNULATED

MEDACTA INTERNATIONAL SA PEDICLE SCREW POLYAXIAL REDUCTION PEDICLE SCREWDRIVER 2.0 CANNULATED
Catalog Number 03.51.10.0222
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 17 december 2019: lot 1753583: (b)(4) items manufactured and released on 15-jan-2018.No anomalies found related to the problem.To date, another similar event have been reported.Other instrument used during surgery: mis pedicle screw 03.52.10.0406 must pedicle screwdriver - mis hybrid lot.1654936.Batch review performed on 17 december 2019: lot 1654936: (b)(4) items manufactured and released on 01-jun-2017.No anomalies found related to the problem.(b)(4) items manufactured and released on 13-mar-2017.No anomalies found related to the problem.To date, 6 other similar events have been reported.Preliminary investigation performed by r&d project manager: from the description of the event and the pictures enclosed in the complaint, the tip torx t20 of the polyaxial screwdriver 03.51.10.0222 (lot 1753583) was broken on two different screwdrivers.The root cause of the event is due to the application of a very high tightening torque during the screw ø9 insertion.This could be due by different reasons.The surgery was a revision surgery with the removal of competitor's screw ø8.5.In general the bone around an implant became more strong.In addition to that, the dimension of the core diameter, the shape and the pitch of the threadof the competitor's screw are unknown and they could be inconsistent with medacta pedicle screw feature and shape.(medacta has no screw ø8.5.They are available ø8 and ø9).For all this reason with pedicle screw bigger or equal than ø7 is strongly suggest the usage of the tap before the screw insertion in order to reduce the tightening torque and the risk of screw or screwdriver deformation or breakage.According to the information received the tapping phase was skipped.A detailed analysis of the instruments can be performed during the visual inspection.
 
Event or Problem Description
Revision surgery was performed at l1-s2ai (mis:l1/2, open:l3/s2ai).The competitor's 8.5mm diameter pedicle screws were used for the primary surgery at l3-l5 and replaced with the 9mm diameter must pedicle screws.When the surgeon tried to insert the pedicle screw into the pedicle screw head at left side of l4 with the must pedicle screwdriver, the surgeon felt the abonomal feelings, so the surgeon checked and discovered the tip of the must pedicle screwdriver was broken.The broken pieces of the screw driver were remained in the pedicle screw tulip.It was not able to retrieve.When the surgeon tried to insert the pedicle screw into the pedicle screw head at right side of l5 with the polyaxial reduction pedicle screwdriver, the tip of the polyaxial reduction pedicle screwdriver was also broken.The surgeon was able to remove the pedicle screw because it was before the surgeon inserted the pedicle screw into the proper position.Due to this event the surgery was prolonged about 40 minutes.Total surgery time was about 180 mins.No tapping was performed.The surgeon expressed opinions that they seem to have structural issues because 2 screw drivers broke at the same time.
 
Additional Manufacturer Narrative
On january 23rd, 2020 we have received the instruments and the implant involved in the complaint.Visual inspection performed by r&d spine manager: the polyaxial screwdriver 03.51.10.0222, lot 1753583, has the tip torx t20 broken.The polyaxial screwdriver 03.52.10.0406, lot 1654936, has the tip torx t20 broken.The polyaxial screw ø9x45 received has one of the broken torx tip stuck in the recess.According to the description of the event, the possible root cause of the breakage is the application of a high tightening torque on the polyaxial screwdriver.In additional, the surgeon doesn' perform any tapping before the screw insertion.For all the pedicle screws with a bigger diameter or equal to 7mm, it's mandatory the usage of the tapping in order to prevent increasing of the tightening torque.Even if, in a revision case, the removed competitor screw is ø8.5 and the new medacta screw is ø9.It's necessary the tap, because the screw profile, diameters and pitch could be different and lead to an increasing of the tightening torque.

Brand Name
PEDICLE SCREW POLYAXIAL REDUCTION PEDICLE SCREWDRIVER 2.0 CANNULATED
Common Device Name
POLYAXIAL REDUCTION PEDICLE SCREWDRIVER
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key9568225
Report Number3005180920-2019-01122
Device Sequence Number1742589
Product Code LXH
UDI-Device Identifier07630971230767
UDI-Public07630971230767
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.51.10.0222
Device Lot Number1753583
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2019
Supplement Date Received by Manufacturer12/11/2019
Initial Report FDA Received Date01/09/2020
Supplement Report FDA Received Date02/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;